My Story

Hi All, my first post. Diagnosed with AF 2002, reasonably stable taking Diltiazem plus Bisoprolol. Advised to switch from Aspirin to Warfarin in 2012. INR after six months maintained between 2.0 to 2.9 on 4mgs per day. In May this year I suffered a bleed and was blue lighted to hospital for emergency surgery.

Two subdural haematomos creating a significant midline shift in the brain were drained by burr hole procedure. Recovered sufficiently to be discharged seven days later with no significant side effects. Warfarin was considered to be the major cause of my bleed.

Now for my conundrum; my cardiologist recommends I go back on aspirin and not warfarin. My Dr is adamant that I should go back on warfarin. For obvious reasons I have no desire to go back on warfarin, as I would have the constant fear of suffering another bleed.

Is there anyone out there who has suffered a warfarin related Subdural Haematomo and if so, after the event, what medication if any did you take to reduce the risk of a stroke.

17 Replies

oldestnewest
  • Aspirin has no function in minimising AF related stroke risk so your choice really is warfarin (or one of the new alternatives) or no anticoagulation at all. Clearly your experience with the bleed will significantly influence your's and your cardiologist's decision. Taking an anticoagulant of course carries a risk of bleeding but that risk, for most people, is significantly less than the risk of stroke if not taking anticoags. It strikes me that you need to determine whether you are unusually prone to bleeds - and why that is - or whether you were simply unlucky. If the latter, then you really should be back on anticoags (not aspirin), though I can see that will not be an easy decision. However, an important consideration in your decision making is this - you survived the bleed with no adverse effects. That probably wouldn't be true if you'd had a stroke.

  • Thank you muchappreciated

  • Hi avenue69

    I had a similar problem except my bleed was in the small intestine.

    This all happened last year.

    I was on aspirin but my PAF was so bad, after a stint in the cardio ward they put me on warfarin. A week later I was back in with a bleed. was in a pretty bad way for a bit. so it was off the warfarin and back on the aspirin ( with me swearing I'll never go back on that sh*t) .

    But a week later I was back in with a clot that luckily went south rather than north and landed in my arm. So I had a choice bleed or clot. I figured in my case a bleed was fixable where as a clot might not be. So after a long discussion with my cardio we decided warfarin was the only answer but to keep a real close eye on it and to keep the level lower ( between 2 and 2.5).

    My problem as yours is - ( to my knowledge) warfarin is the only anticoagulant that they can reverse quickly.

    I have since had an ablation and am AF free for now.

    I know your bleed is more serious but a clot could be worse. I would take the cardio's advice but push him/her to see an EP to try and fix the AF then the warfarin isn't an issue.

    Hope this helps

    Good luck

    Brian

  • Hi brian10,

    Thank you for your message. You certainly have had your own problems. I am leaning towards my cardiologist's recommendation. Could you please let me know what an EP is? I have noticed the reference in a lot of the posts but have never come across it before.

    Best wishes

  • Hi avenue69

    An EP is a cardiac elecrophysiologist. They are cardiologists that have specialised in the hearts Rythym or electrics. They are involved with pacemakers and ablations. An ablation is when they zap the inside of your heart to ( hopefully ) put it back in sinus ( normal ) Rythym. Sometimes they have to have 2 or 3 goes for it to work ( I was lucky worked 1 st go). They do it like an angiogram which I'm sure you have had, so it's no big deal, just have to take things easy for a month or so ( everyone is different) afterwards. It solved most of my problems - been free of AF for 8 months.

    Brian

  • Thank you Brian101, much appreciated.

  • Hi Avenue 69......sorry I have,nt got an answer for you but I do have a question. Did the haematoma occur without any particular cause or did you bang your head?

    I was diagnosed this year with AF but since the initial first few weeks on Bisupropil which made me feel horrible and that was changed to Digoxin I have been relatively well and able to carry on life as before. However on reading your post I am wondering if I'm living in 'cloud cuckoo land' thinking I am fine on Warfarin. I hope you get lots of help on this site. This is my first post too but I have been reading the posts for several weeks and the help and information on here has been a Godsend.

  • Hi moses7,

    Thank you for your message. In answer to your question, there was a slow build up to my bleed. In March I started having unusual headaches which were diagnosed as sinus related. During April the headaches gradually became more severe to the extent that I was so concerned I visited my local A&E. Following cognitive tests and blood tests they prescribed antibiotics and painkillers and sent me home the same evening.(still considered sinus related!!) Two days later I was so lethargic and disoriented that I collapsed at home and struck my head as I fell. Back to A&E by ambulance this time. A brain scan few area a primary bleed that had escalated to an acute bleed when I fell and I was then blue lighted to Oxford for emergency surgery.

    The lesson here is that no one picked up the link between unusual headaches and warfarin, despite this being listed on the NHS website. Please don't panic, just look out for unusual signs and make sure the medical profession give them due attention.

    Best wishes.

  • I wonder how often your INR was tested? We are campaigning for self testing where possible and more frequents testing of INR to ensure patients are within the narrow band for safety.

    I am no expert but have read that the bleeding risk is similar on asprin so don't think that would be the answer if you are inclined to bleed?? It is good to hear that you didn't have a problem since 2002 on asprin as it's not thought to be sufficient anti coagulation ( recent NICE guidelines)

    Very difficult decision for you- if you decide to take warfarin again I would try and self test weekly to make sure your INR is, as you say above, at the lower end of the range.

  • I spoke to the specialist GP at Patients Day and he said that the new anti-coags had less of a risk of a bleed. Not sure I got that right, I may be mis-quoting him but that's what I heard.

    Is it worth following up?

    Koll

  • That's what I have been told too and am on rivaroxaban.

  • Just thought- I don't know if you are near enough to Epsom but the next talk in September at our patient support group is on anti-coagulation and is by the lead pharmacist for our CCG- she commissions anti-coagulation services and is very experienced. Our web-site is surreyasg.co.uk and we are affiliated to the Arrhythmia Alliance.

    If you can't make that , would you like me to read out your post and ask her what she thinks?

    We have got some interesting speakers on AF and later pros and cons of Ablation for anyone else who is interested- dates are on the web-site

  • Hi RosyG,

    Thank you for your two messages. As I had no problems for so long on aspirin and stick to a strict regime on taking my medication, aspirin or no anticoagulant, is my current thinking. However, I am still researching and collecting feedback on the subject.

    Good to hear you are campaigning for improved testing for INR. I found the frequent visits to our local hospital a pain. If I went by car finding a parking spot was a nightmare. If I went by public transport it could take up most of the afternoon. Having said that I did get some reassurance from the friendly and helpful staff. Frequency of monthly in my case seemed to work OK over the last 12 months. Not sure at this stage if I can make your September meeting. If you don't hear from me before the meeting you are welcome to read out my story.

    With best wishes.

  • Hello, I too had a bleed last year in fact I had 3. One if the Drs in A&E actually said to me, 'you're on warfarin, it's to be expected' My neuro consultant said That I wasn't to go back on anti- coagulants. My EP said I needed an ablation which I am awaiting, he said I would need anti-coagulants following ablation otherwise he wouldn't do it so the neuro chap agreed to me self administrating Heparin for a few weeks post procedure. I fully appreciate your dilemma because that's how I feel. Most of the time I try not to think about it all otherwise I would go crackers! I've tried to research things but can't seem to get a definitive answer. I'm just hoping that an 'antidote' to the new anti-coagulants is available soon then perhaps I could try one of them. It's a horrible dilemma.

  • Hi avenue69. I can`t see any answer to your question - what is an EP. This is an electrophysiologist, a surgeon that carries out ops that require electronic equipment, such as x rays, catheters etc,

    Ablation ops are performed by EP`s.

  • Thank you wilen for your message, much appreciated.

    With best wishes.

  • I have been recently diagnosed with PAF and started on Bisoprolol and no anticoagulants, as I am currently waiting for a decision from the haematologists as the anti coagulation team aren't too sure what to do. I have a history of Subarachnoid haemorrhage, subdural haematoma 11yrs ago and have found this thread interesting reading 'damned if you do damned if you dont' springs to mind. Are the INR self testing kits available in the UK?

You may also like...